MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE, BILIARY CATHETER AND ACCESSORIES

COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE, BILIARY CATHETER AND ACCESSORIES
Model Number G31532
Medical Device Problem Codes Fluid/Blood Leak (1250); Off-Label Use (1494); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: piolax revowave wire guide - 025 inch.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device; a cook quantum biliary inflation device qbid-1 was filled with water and attached to the balloon inflation port.Negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water.The balloon would not hold pressure and a leakage was seen from two pinholes in the balloon.A visual examination of the catheter did not show any kinks or bends.The distal and proximal gold bands under the balloon material were observed to be smooth.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the information provided indicates that the device was used in the duodenal papilla.Use of the device in the duodenal papilla is against the intended use and a likely cause for the reported observation.The intended use states: ¿this device is used to dilate strictures of the biliary tree." the instructions for use also advise the user: "do not use this device for any purpose other than the stated intended use." the user also indicated that lubrication was not applied to the balloon prior to advancement through the endoscope accessory channel.This is another likely cause for the reported observation.A contributing factor to a rupture in the balloon material is failure to apply lubrication to the balloon prior to advancement through the endoscope.The instructions for use direct the user: "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Prior to distribution, all fusion biliary dilation balloons are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.Corrective action is currently being assessed and a follow up report will be sent.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used against the intended use and no lubrication was applied to the device, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic papillary balloon dilation (epbd) procedure [off label use], the physician used a cook fusion biliary dilation balloon.The balloon was delivered to the target site along a 0.025 inch wire guide.The balloon was damaged.The device was received for evaluation on 15-aug-2019.The balloon would not hold pressure and a leakage was seen from two pinholes in the balloon.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Continued from d11: piolax revowave wire guide - 025inch.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device; a cook quantum biliary inflation device qbid-1 was filled with water and attached to the balloon inflation port.Negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water.The balloon would not hold pressure and a leakage was seen from two pinholes in the balloon.A visual examination of the catheter did not show any kinks or bends.The distal and proximal gold bands under the balloon material were observed to be smooth.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the information provided indicates that the device was used in the duodenal papilla.Use of the device in the duodenal papilla is against the intended use and a likely cause for the reported observation.The intended use states: ¿this device is used to dilate strictures of the biliary tree." the instructions for use also advise the user: "do not use this device for any purpose other than the stated intended use." the user also indicated that lubrication was not applied to the balloon prior to advancement through the endoscope accessory channel.This is another likely cause for the reported observation.A contributing factor to a rupture in the balloon material is failure to apply lubrication to the balloon prior to advancement through the endoscope.The instructions for use direct the user: "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Prior to distribution, all fusion biliary dilation balloons are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used against the intended use and no lubrication was applied to the device, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic papillary balloon dilation (epbd) procedure [off label use], the physician used a cook fusion biliary dilation balloon.The balloon was delivered to the target site along a 0.025 inch wire guide.The balloon was damaged.The device was received for evaluation on (b)(6) 2019.The balloon would not hold pressure and a leakage was seen from two pinholes in the balloon.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
FUSION BILIARY DILATION BALLOON
Common Device Name
FGE, BILIARY CATHETER AND ACCESSORIES
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8952360
Report Number1037905-2019-00514
Device Sequence Number2399816
Product Code FGE
UDI-Device Identifier00827002315327
UDI-Public(01)00827002315327(17)220117(10)W4168523
Combination Product (Y/N)N
PMA/510(K) Number
K040800
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/17/2022
Device Model NumberG31532
Device Catalogue NumberFS-BDB-10X3
Device Lot NumberW4168523
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Initial Date Received by Manufacturer 08/05/2019
Supplement Date Received by Manufacturer08/30/2019
Initial Report FDA Received Date08/30/2019
Supplement Report FDA Received Date09/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS JF-260-V ENDOSCOPE